A General Equilibrium Model of Sovereign Default and Business Cycles
Enrique Mendoza and
Vivian Yue
The Quarterly Journal of Economics, 2012, vol. 127, issue 2, 889-946
Abstract:
Why are episodes of sovereign default accompanied by deep recessions? The existing literature cannot answer this question. On one hand, sovereign default models treat income fluctuations as an exogenous endowment process with ad hoc default costs. On the other hand, emerging markets business cycle models abstract from modeling default and treat default risk as part of an exogenous interest rate on working capital. We propose instead a general equilibrium model of both sovereign default and business cycles. In the model, some imported inputs require working capital financing, and default triggers an efficiency loss as these inputs are replaced by imperfect substitutes, because both firms and the government are excluded from credit markets. Default is an optimal decision of a benevolent planner for whom, even after internalizing the adverse effects of default on economic activity, financial autarky has a higher payoff than debt repayment. The model explains the main features of observed cyclical dynamics around defaults, countercyclical spreads, high debt ratios, and key long-run business cycle moments. Copyright 2012, Oxford University Press.
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (327)
Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjs009 (application/pdf)
Access to full text is restricted to subscribers.
Related works:
Working Paper: A General Equilibrium Model of Sovereign Default and Business Cycles (2011) 
Working Paper: A General Equilibrium Model of Sovereign Default and Business Cycles (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:127:y:2012:i:2:p:889-946
Ordering information: This journal article can be ordered from
https://academic.oup.com/journals
Access Statistics for this article
The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva
More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().